| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Allergic to Sulfur
April 2003

Q. I am a 25-year-old female and I am allergic to sulfur drugs. I know that some foods contain sulfur as a preservative. When I read the ingredients of packaged foods I often can't even pronounce some of the preservatives that they list. Can you help me by listing the scientific names for sulfur and sulfur based preservatives?

I have a condition called erythema nodosum. My doctors have ruled out every other cause except for a drug reaction and I would like to prevent myself from having another reaction. Sulfur is the only thing I can think of that could be causing it. Can you help?

A. This is a confusing area indeed. The drugs you reacted to were likely "sulfa" antibiotics, which cause a rash to occur in a moderate number of patients. They are useful compounds for such problems as sinus infections and urinary infections. Most such products are of the "sulfonamide" group which is a molecule that contains sulfur, nitrogen, hydrogen, and oxygen in a particular structure.

There are even two subclasses of sulfonamide compounds based on their 3-dimensional structure, and it is not even certain that a reaction to one subclass will predict a reaction to the other subclass. To be cautious, patients with a rash from the sulfonamide antibiotics are advised against taking other sulfonamide compounds such as furosemide, thiazide diuretics, celecoxib, and others. It is unlikely that a sulfonamide allergy is to the "sulfur" molecule itself.

http://www.nlm.nih.gov/medlineplus/druginfo/uspdi/202540.html

http://www.gpnotebook.co.uk/simplepage.cfm?ID=-2133852154&linkID=13142

Disclaimer Back to Ask the Medical Experts